MAUDE Adverse Event Report: PENUMBRA, INC. ELEMENT VASCULAR ACCESS SHEATH; DYB

PENUMBRA, INC. ELEMENT VASCULAR ACCESS SHEATH; DYB
Catalog Number ELMNT17F65
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Cardiac Perforation (2513)
Date of Event 08/02/2025
Type of Reportable Event Death
Additional Manufacturer Narrative
The product was not returned for evaluation.Therefore, a physical device investigation was unable to be performed.From the information provided, there is no indication that there was any device malfunction, nonconformance, or misuse that contributed to the reported event.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
On (b)(6) 2025, the patient was undergoing a thrombectomy procedure for pulmonary embolism in the bilateral pulmonary arteries using a catheter (pigtail), guidewire, and an element vascular access sheath (element sheath).During the procedure, the physician advanced the guidewire and catheter but was unaware that the guidewire and catheter were positioned in the pericardium.The physician then inserted the element sheath over the guidewire.At this time, the patient decompensated, and a code blue was initiated.During resuscitation efforts, the patient was administered tissue plasminogen activator (tpa); however, the patient subsequently expired.On 12-aug-2025, the penumbra representative received information that during an imaging review in the days following the procedure, it was determined that the guidewire perforated the pericardium.

Brand Name
ELEMENT VASCULAR ACCESS SHEATH
Common Device Name
DYB
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer (Section G)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key22911035
Report Number3005168196-2025-00276
Device Sequence Number13057460
Product Code DYB
UDI-Device Identifier00810169720073
UDI-Public00810169720073
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K242520
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 08/28/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberELMNT17F65
Device Lot NumberF00015012
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/02/2025
Initial Report FDA Received Date08/28/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured01/06/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Death;
Patient Age57 YR
Patient SexMale